By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor
A 21 year-old male presents via EMS from a rock and roll festival to the ED with agitation, hyperthermia, and confusion. On exam the patient has large pupils, and skin is dry to the touch. Multiple staff members are trying to keep the patient restrained in the bed to start the medical workup, when the nurse ask you a “B-52” and leather restraints. After just listening to April’s EM:RAP Episode, you consider a diagnostic trial of physostigmine, but you also hear the voice of your local toxicologist in the back of your mind saying “giving physostigmine will cause seizures and death!” What should you do?
By Elizabeth Rozycki PharmD, BCPS, Specialty Practice Pharmacist, Emergency Medicine, Ohio State University) // Edited by Michael Barrie MD @MikeBarrieMD, OSUEM Assistant Professor // Zach Adams MD, OSUEM PGY1 Resident
A 61 year old female patient presents after a fall and possible seizure activity witnessed by family members. The patient has no history of seizures. On exam the patient has a tongue laceration and apparently lost control of their bladder during the event. The patient has a GCS of 8 and is waxing and waning so the decision is made to intubate for airway protection. Blood pressure is 168/98, hear rate 112 and patient has good oxygen saturation on a non-rebreather. Your friendly and helpful pharmacist inquires about which medications you would like for induction and paralysis. Etomidate? The patient seized… will etomidate lower their seizure threshold?
The Bottom line: Maybe, but the evidence is not great. If possible, use an alternative RSI agent such as propofol or ketamine.